New York, 2001

Lightning Strike in New York, August 9, 2001

August 9, 2001 · NWS ALY · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 9, 1:05 PM EST, 8 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 1:05 PM EST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT THU AUG 9 2001

SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE
UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC
DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR
LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE
OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD
WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG
NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO
SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR
QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO
AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME
SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG
CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN
THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON.  MCKINLEY/RCK

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Local storm report, Aug 9, 7:13 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    STILLWATER                NY   75 MPH TSTM GUST
08/09/01   SARATOGA                       TREES DOWN.  ALSO REPORTS
                                          OF TREES DOWN IN MALTA AND
                                          CLIFTON PARK.

0810 PM    MELROSE                   NY   WIND DAMAGE
08/09/01   RENSSELAER                     TREES AND WIRES DOWN
Local storm report, Aug 9, 7:27 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
827 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    GREENWICH                 NY   WIND DAMAGE
08/09/01   WASHINGTON                     TREES AND WIRES DOWN.
Local storm report, Aug 9, 7:58 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
858 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0839 PM    BENNINGTON                VT   WIND DAMAGE
08/09/01   BENNINGTON                     TREES DOWN

0845 PM    ARLINGTON                 VT   WIND DAMAGE
08/09/01   BENNINGTON                     MULTIPLE REPORTS OF TREES
                                          DOWN.
Local storm report, Aug 9, 8:16 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
916 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    LAKE LUZERNE              NY   WIND DAMAGE
08/09/01   WARREN                         POWER LINES DOWN

0739 PM    LAKE GEORGE               NY   WIND DAMAGE
08/09/01   WARREN                         POWER LINES DOWN
Local storm report, Aug 9, 9:07 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1007 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    RUSSIA                    NY   WIND DAMAGE
08/09/01   HERKIMER                       NUMEROUS TREES AND POWER
                                          POLES DOWN.  ALSO TREES
                                          AND POLES DOWN IN POLAND.

0600 PM                              NY   WIND DAMAGE
08/09/01   HERKIMER                       EMERGENCY MANAGEMENT
                                          REPORTS TREES AND WIRES
                                          DOWN BETWEEN 6 AND 630 PM
                                          IN OHIO, NEWPORT, NORWAY,
                                          FAIRFIELD AND SALISBURY.

0600 PM                              NY   WIND DAMAGE
08/09/01   FULTON                         POLICE REPORT NUMEROUS
                                          TREES AND WIRES DOWN
                                          BETWEEN 6 AND 7 PM ACROSS
                                          THE COUNTY.

0635 PM    DOLGEVILLE                NY   WIND DAMAGE
08/09/01   HERKIMER                       TREES AND POWER LINES
                                          DOWN.

0730 PM    LAKE LUZERNE              NY   WIND DAMAGE
08/09/01   WARREN                         POWER LINES DOWN

0735 PM    SCHENECTADY               NY   WIND DAMAGE
08/09/01   SCHENECTADY                    POLICE REPORT NUMEROUS
                                          TREES AND WIRES DOWN.
                                          SIDING RIPPED OFF
                                          BUILDING.

0735 PM    EDINBURG                  NY   WIND DAMAGE
08/09/01   SARATOGA                       TREES DOWN.

0739 PM    LAKE GEORGE               NY   WIND DAMAGE
08/09/01   WARREN                         POWER LINES DOWN

0755 PM    STILLWATER                NY   75 MPH TSTM GUST
08/09/01   SARATOGA                       TREES DOWN.  ALSO REPORTS
                                          OF TREES DOWN IN MALTA AND
                                          CLIFTON PARK.

0810 PM    MELROSE                   NY   WIND DAMAGE
08/09/01   RENSSELAER                     TREES AND WIRES DOWN

0820 PM    GREENWICH                 NY   WIND DAMAGE
08/09/01   WASHINGTON                     TREES AND WIRES DOWN.

0839 PM    BENNINGTON                VT   WIND DAMAGE
08/09/01   BENNINGTON                     TREES DOWN

0845 PM    ARLINGTON                 VT   WIND DAMAGE
08/09/01   BENNINGTON                     MULTIPLE REPORTS OF TREES
                                          DOWN.

NNNN
Special weather statement, Aug 9, 9:43 PM EST, 7 minutes before
NYZ043-VTZ013-100330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1043 PM EDT THU AUG 9 2001

...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES...

AT 1043 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER COSSAYUNA...OR 4 MILES WEST OF SALEM...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND HEAVY RAIN...WILL BE NEAR...

RUPERT AT 1050 PM EDT...
DORSET AND NORTH RUPERT AT 1055 PM EDT...
EAST DORSET AT 1100 PM EDT...
PERU AT 1110 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE WEST SANDGATE...
MANCHESTER CENTER...SHUSHAN AND EAST HEBRON

The radar

The Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washington

When
August 9, 9:50 PM EST
Where
Washington County, East Hebron
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Lightning from a thunderstorm, struck a dormitory at Camp Hebron. The dormitory caught fire and was destroyed. No one was hurt since the building was vacant when the fire erupted.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264537.